Affine connections on 3-Sasakian and manifolds

  • Cristina Draper
  • Miguel OrtegaEmail author
  • Francisco J. Palomo


The space of invariant affine connections on every 3-Sasakian homogeneous manifold of dimension at least seven is described. In particular, the subspace of invariant affine metric connections and the subclass with skew torsion are also determined. To this aim, an explicit construction of all 3-Sasakian homogeneous manifolds is exhibited. It is shown that the 3-Sasakian homogeneous manifolds which admit nontrivial Einstein with skew torsion invariant affine connections are those of dimension seven, that is, \({\mathbb {S}}^7\), \({\mathbb {R}}P^7\) and the Aloff–Wallach space \({\mathfrak {W}}^{7}_{1,1}\). On \({\mathbb {S}}^7\) and \({\mathbb {R}}P^7\), the set of such connections is bijective to two copies of the conformal linear transformation group of the Euclidean space, while it is strictly bigger on \({\mathfrak {W}}^{7}_{1,1}\). The set of invariant connections with skew torsion whose Ricci tensor satisfies that its eigenspaces are the canonical vertical and horizontal distributions, is fully described on 3-Sasakian homogeneous manifolds. An affine connection satisfying these conditions is distinguished, by parallelizing all the Reeb vector fields associated with the 3-Sasakian structure, which is also Einstein with skew torsion on the 7-dimensional examples. The invariant metric affine connections on 3-Sasakian homogeneous manifolds with parallel skew torsion have been found. Finally, some results have been adapted to the non-homogeneous setting.


3-Sasakian homogeneous manifolds Invariant affine connections Riemann–Cartan manifolds Einstein with skew torsion connections Ricci tensor Parallel skew torsion Compact simple Lie algebra 

Mathematics Subject Classification

Primary 53C25 53C30 53B05 Secondary 53C35 17B20 17B25 



The authors would like to thank the referee for the deep reading of this manuscript, for his/her valuable suggestions to include Sect. 5.6 on parallel torsion and for several comments on the bibliography.


  1. 1.
    Agricola, I.: Non-integrable geometries, torsion, and holonomy. In: Handbook of Pseudo-Riemannian Geometry and Supersymmetry, , vol. 16, pp. 277–346, IRMA Lect. Math. Theor. Phys., Eur. Math. Soc., Zürich (2010)Google Scholar
  2. 2.
    Agricola, I., Ferreira, A.C.: Einstein manifolds with skew torsion. Q. J. Math. 65(3), 717–741 (2014). MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Agricola, I., Friedrich, T.: On the holonomy of connections with skew-symmetric torsion. Math. Ann. 328, 711–748 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Agricola, I., Friedrich, T.: \(3\)-Sasakian manifolds in dimension seven, their spinors and \(G_2\)-structures. J. Geom. Phys. 60(2), 326–332 (2010). MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Agricola, I., Dileo, G.: Generalizations of 3-Sasakian manifolds and skew torsion, Preprint arXiv:1804.06700 (April, 2018) (To appear in Adv. Geom.)
  6. 6.
    Alekseevski, D.V.: Classification of quaternionic spaces with transitive solvable group of motions. Izv. Akad. Nauk SSSR Ser. Mat. 39(2), 315–362 (1975). MathSciNetGoogle Scholar
  7. 7.
    Aloff, S., Wallach, N.R.: An infinite family of distinct 7-manifolds admitting positively curved Riemannian structures. Bull. Am. Math. Soc. 81, 93–97 (1975)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Benito, P., Draper, C., Elduque, A.: Lie-Yamaguti algebras related to \({\mathfrak{g}}_2\). J. Pure Appl. Algebra 202(1), 22–54 (2005). MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Bielawski, R.: On the hyperkaehler metrics associated with singularities of nilpotent varieties. Ann. Glob. Anal. Geom. 14, 177–191 (1996). MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Boyer, C., Galicki, K.: Sasakian geometry. Oxford Mathematical Monographs. Oxford University Press, New York (2008)Google Scholar
  11. 11.
    Boyer, C.P., Galicki, K., Mann, B.M.: Quaternionic reduction and Einstein manifolds. Commun. Anal. Geom. 1(2), 229–279 (1993). MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Boyer, C.P., Galicki, K., Mann, B.M.: The topology and geometry of \(3\)-Sasakian manifolds. J. Reine Angew. Math. 455, 183–220 (1994)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Cappelletti-Montano, B.: 3-structures with torsion. Differ. Geom. Appl. 27, 496–506 (2009). MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Cappelletti-Montano, B., De Nicola, A., Dileo, G.: 3-quasi-Sasakian manifolds. Ann. Glob. Anal. Geom. 33, 397–409 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Cartan, É.: Les récentes généralisations de la notion d’espace. Bull. Sci. Math. 48, 294–320 (1924)zbMATHGoogle Scholar
  16. 16.
    Cecil, T.E., Ryan, P.J.: Focal sets and real hypersurfaces in complex projective space. Trans. Am. Math. Soc. 269, 481–499 (1982). MathSciNetzbMATHGoogle Scholar
  17. 17.
    Chitour, Y., Godoy Molina, M., Kokkonen, P., Markina, I.: Rolling against a sphere: the non-transitive case. J. Geom. Anal. 26, 2542–2562 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Chrysikos, I.: Invariant connections with skew torsion and \(\nabla \)-Einstein manifolds. J. Lie Theory 26(1), 11–48 (2016)MathSciNetzbMATHGoogle Scholar
  19. 19.
    Cleyton, R., Moroianu, A., Semmelmann, U.: Metric connections with parallel skew-symmetric torsion, Preprint arXiv:1807.00191 (2018)
  20. 20.
    Cunha, I., Elduque, A.: An extended Freudenthal magic square in characteristic \(3\). J. Algebra 317(2), 471–509 (2007). MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Draper Fontanals, C.: Notes on \(G_2\): the Lie algebra and the Lie group. Differ. Geom. Appl. 57, 23–74 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Draper, C., Garvín, A., Palomo, F.J.: Invariant affine connections on odd-dimensional spheres. Ann. Glob. Anal. Geom. 49, 213–251 (2016). MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Draper, C., Garvín, A., Palomo, F.J.: Einstein with skew torsion connections on Berger spheres. J. Geom. Phys. 134, 133–141 (2018). MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Draper, C., Palomo, F.J.: Homogeneous Riemann–Cartan spheres. Pure Appl. Differ. Geom. Mem. Franki Dillen PADGE 2013, 126–134 (2012)zbMATHGoogle Scholar
  25. 25.
    Elduque, A.: New simple Lie superalgebras in characteristic 3. J. Algebra 296(1), 196–233 (2006). MathSciNetCrossRefzbMATHGoogle Scholar
  26. 26.
    Friedrich, T., Ivanov, S.: Parallel spinors and connections with skew-symmetric torsion in string theory. Asian J. Math. 6(2), 303–335 (2002). MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Friedrich, T., Ivanov, S.: Almost contact manifolds, connections with torsion and parallel spinors. J. Reine Angew. Math. 559, 217–236 (2003)MathSciNetzbMATHGoogle Scholar
  28. 28.
    Friedrich, T., Kath, I.: 7-Dimensional compact Riemannian manifolds with Killing spinors. Commun. Math. Phys. 133, 543–561 (1990). MathSciNetCrossRefzbMATHGoogle Scholar
  29. 29.
    Geipel, J.C., Sperling, M.: Instantons on Calabi-Yau and hyper-Kähler cones. J. High Energy Phys. 2017, 103 (2017). CrossRefzbMATHGoogle Scholar
  30. 30.
    Humphreys, J.E.: Introduction to Lie Algebras and Representation Theory, Graduate Texts in Mathematics, vol. 9. Springer, New-York (1978). Google Scholar
  31. 31.
    Ishihara, S., Konishi, M.: Fibered Riemannian spaces with Sasakian \(3\)-structure. In: Differential Geometry in Honour of K. Yano, Kinokuniya, Tokyo, pp. 179–194 (1972)Google Scholar
  32. 32.
    Ivey, A., Ryan, P.J.: Hopf hypersurfaces of small Hopf principal curvature in \(CH^2\). Geom. Dedic. 141, 147–161 (2009). CrossRefzbMATHGoogle Scholar
  33. 33.
    Kac, V.G.: Infinite Dimensional Lie Algebras. Cambridge University Press, Cambridge (1990)CrossRefzbMATHGoogle Scholar
  34. 34.
    Kashiwada, T.: A note on a Riemannian space with Sasakian \(3\)-structure. Nat. Sci. Rep. Ochanomizu Univ. 22(1), 1–2 (1971)MathSciNetzbMATHGoogle Scholar
  35. 35.
    Kim, H.S., Ryan, P.J.: A classification of pseudo-Einstein real hypersurfaces in \(CP^2\). Differ. Geom. Appl. 26(1), 106–112 (2008). CrossRefzbMATHGoogle Scholar
  36. 36.
    Laquer, H.T.: Invariant affine connections on Lie groups. Trans. Am. Math. Soc. 331, 541–551 (1992). MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Martínez, A., Pérez, J.D.: Real hypersurfaces in quaternionic projective space. Ann. Mat. Pura Appl. 145, 355–384 (1986). MathSciNetCrossRefzbMATHGoogle Scholar
  38. 38.
    Montiel, S.: Real hypersurfaces of a complex hyperbolic space. J. Math. Soc. Jpn. 37(3), 515–535 (1985). MathSciNetCrossRefzbMATHGoogle Scholar
  39. 39.
    Nomizu, K.: Invariant affine connections on homogeneous spaces. Am. J. Math. 76(1), 33–65 (1954). MathSciNetCrossRefzbMATHGoogle Scholar
  40. 40.
    O’Neill, B.: Semi-Riemannian Geometry with Applications to Relativity. Academic Press, New York (1983)zbMATHGoogle Scholar
  41. 41.
    Ortega, M., Pérez, J.D.: D-Einstein real hypersurfaces in quaternionic space forms. Ann. Mat. Pura Appl. 178, 33–44 (2000). MathSciNetCrossRefzbMATHGoogle Scholar
  42. 42.
    Tits, J.: Algèbres alternatives, algèbres de Jordan et algèbres de Lie exceptionelles. I. Construction. Nederl. Akab. Wetensch. Proc. Ser. A 69 = Indag. Math. 28, 223–237 (1966)CrossRefzbMATHGoogle Scholar
  43. 43.
    Yamaguti, K., Asano, H.: On the Freudenthal’s construction of exceptional Lie algebras. Proc. Jpn. Acad. 51(4), 253–258 (1975). MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Departamento de Matemática Aplicada, Escuela de Ingenierías IndustrialesUniversidad de MálagaMálagaSpain
  2. 2.Departamento de Geometría y Topología, Facultad de Ciencias, Instituto de Matemáticas IEMathUGRUniversidad de GranadaGranadaSpain

Personalised recommendations